Opioid medications can make it more difficult to exercise safely. Learn how to stay safe if you are active while taking opioids.
Work is over for the day, and you're ready to go on your evening bike ride. However, your back has been giving you trouble, and you recently started taking an opioid medication for your pain. Is it still okay to ride?
Exercise can play an important role in managing pain and in improving your mood, which may decrease your feelings of pain. And the benefits of regular activity – better heart health, stronger bones, more flexibility and better balance – all play a role in keeping you healthy. So when you are being treated for chronic pain, it may be tempting to keep up your fitness routine.
However, if you're taking opioids to manage pain, it may be best to adjust your routine. Opioids cause several changes in your heart, lung and bone functions that may affect your ability to be active:
- Changes in your heart rate and rhythm. Some people find that their heart beats more slowly or irregularly when they take opioid medications. These changes may make it harder, less comfortable or dangerous to exercise while taking opioids.
- Breathing trouble. Opioid medications suppress your ability to cough. If you have allergies or are bothered by sinus drainage during activity, you may feel more congestion in your chest because your body is less able to cough matter out of your lungs and throat.
- Reduced endurance. Opioids slow your breathing and heart rate (bradycardia). When you breathe less, you take in less oxygen, which means that less oxygen is available to your muscles. As a result, you may find that you tire more quickly or cannot exercise as hard as you usually do.
- Osteoporosis and bone fractures. Taking opioids can reduce building (metabolism) of bone, and over time your bones may become thinner (osteoporosis). When this happens, you may be more likely to experience breaks (fractures) in your bones. This may be more likely to occur if you engage in activities that involve impact, such as running.
- More falls. People who take opioid drugs fall more often than those taking other types of pain medication. If you have balance problems or muscle wasting due to other health conditions, you may be even more likely to fall if you take opioids while exercising.
They also affect your digestion and emotions:
- Constipation. Opioids reduce the contraction of muscles that move food through your colon. Even after using them for just a short time, you may find exercise to be uncomfortable.
- Nausea. Some people feel nauseated when taking opioids, even if they take these drugs with food. Activities that require strenuous effort, such as running, may be unpleasant or impossible if you feel like you may throw up.
- Changes in emotions. Opioids affect how you experience many basic human emotions. If you take them regularly, you may see changes in your enjoyment of activity, your motivation to exercise and related feelings.
If you and your doctor decide opioids are right for your pain and you want to remain active, you can take steps to minimize the risk of injury while exercising.
- Substitute activities that require less exertion. If you live near a flat, well-lit place, walking may be a safer choice than running.
- Choose activities that involve less impact. Exercise classes in shallow water may be an alternative to aerobics or other fitness classes on land.
- Use exercise machines. A stationary bike at the gym offers more stability and requires less balance than riding a bicycle on the street.
- Reduce workout time. Cutting an hour-long workout to 30 or 40 minutes will reduce the risk of falling because you're tired or losing motivation.
Feb. 13, 2018
- Salama A, et al. Ventricular fibrillation due to overdose of loperamide, the "poor man's methadone." Journal of Community Hospital Internal Medicine Perspectives. 2017;7:222.
- Sudhakaran S, et al. Prolonged ventricular asystole: A rare adverse effect of hydrocodone use. American Journal of Case Reports. 2014;15:450.
- Hawley P. Case report of severe bradycardia due to transdermal fentanyl. Palliative Medicine. 2012;27:793.
- Kelly HE, et al. The effect of titrated fentanyl on suppressed cough reflex in healthy adult volunteers. Anesthesia. 2016;71:529.
- Lopez-Saca JM, et al. Opioids prescription for symptoms relief and the impact on respiratory function: Updated evidence. Current Opinion in Supportive and Palliative Care. 2014;8:383.
- Brennan MJ. The effect of opioid therapy on endocrine function. American Journal of Medicine. 2013;126:S12.
- Smith HS, et al. Opioid-induced androgen deficiency. Pain Physician. 2012;15:ES145.
- Lo-Ciganic WH, et al. Analgesic use and risk of recurrent falls in participants with or at risk of knee osteoarthritis: Data from the Osteoarthritis Initiative. Osteoarthritis and Cartilage. 2017;25:1390.
- Szigethy E, et al. Narcotic bowel syndrome and opioid-induced constipation. Current Gastroenterology Reports. 2014;16:410.
- Mallick-Searle T, et al. The pathophysiology, incidence, impact, and treatment of opioid-induced nausea and vomiting. Journal of the American Association of Nurse Practitioners. 2017;29:704.
- Nummenmaa L, et al. Opioid system and human emotions. British Journal of Pharmacology. Epub ahead of print. Accessed Jan. 24, 2018.